Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 10, NWS Lubbock, TX

April 22, 20209 counties in Texas

NWS Lubbock, TX issued this wind advisory at Apr 22, 2020, 3:09 AM CDT for 9 counties in Texas. It took effect at Apr 22, 2020, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2020, 3:09 AM CDT (08:09 UTC)
In effect from
Apr 22, 2020, 10:00 AM CDT
Expired
Apr 22, 2020, 7:00 PM CDT
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Hall County, TX, King County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2114 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS74 KLUB 220809
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
309 AM CDT Wed Apr 22 2020

TXZ024>026-030>032-036>038-222000-
/O.NEW.KLUB.WI.Y.0010.200422T1500Z-200423T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Including the cities of Silverton, Quitaque, Turkey, Memphis, 
Childress, Kirkland, Floydada, Lockney, Matador, Roaring Springs,
Paducah, Cee Vee, Ralls, Crosbyton, Spur, Dickens, Dumont, 
and Guthrie
309 AM CDT Wed Apr 22 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...The southeast Texas Panhandle, northeast South Plains 
  and the northern and central Rolling Plains.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
260 
WWUS74 KLUB 221916
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
216 PM CDT Wed Apr 22 2020

TXZ024>026-030>032-036>038-230000-
/O.CON.KLUB.WI.Y.0010.000000T0000Z-200423T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Including the cities of Silverton, Quitaque, Turkey, Memphis, 
Childress, Kirkland, Floydada, Lockney, Matador, Roaring Springs,
Paducah, Cee Vee, Ralls, Crosbyton, Spur, Dickens, Dumont, 
and Guthrie
216 PM CDT Wed Apr 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Hall, King, Briscoe, Motley, Floyd, Cottle, Childress, 
  Dickens and Crosby Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
979 
WWUS74 KLUB 222337
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
637 PM CDT Wed Apr 22 2020

TXZ024>026-030>032-036>038-230045-
/O.EXP.KLUB.WI.Y.0010.000000T0000Z-200423T0000Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Including the cities of Silverton, Quitaque, Turkey, Memphis, 
Childress, Kirkland, Floydada, Lockney, Matador, Roaring Springs,
Paducah, Cee Vee, Ralls, Crosbyton, Spur, Dickens, Dumont, 
and Guthrie
637 PM CDT Wed Apr 22 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Sustained wind speeds continue to diminish across the region and 
are expected to remain under 30 mph. Rain shower activity could 
temporarily bring gusty wind conditions through mid-evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 22, 1:00 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 22, 1:00 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
100 AM CDT Wed Apr 22 2020

.AVIATION...
Low level moisture is streaming back into the region and this was
producing pockets of low clouds, primarily off the Caprock early
this morning. Expect this to be generally at MVFR levels (as
reported near Guthrie), though it could briefly dip to IFR closer
to daybreak. KCDS will experience this sub-VFR conditions through
about mid-morning on Wednesday. Further west, both KLBB and KPVW
could see a brief window for MVFR to IFR, and have included at
TEMPO at KLBB from 08-11Z, where a brief period of low clouds is
looking more likely. Not to be forgotten, there is a conditional
chance for isolated convection late tonight into Wednesday morning
around KCDS, with isolated high-based convection possible at any
of the terminal from late Wednesday afternoon into the evening.
Although chances of a direct terminal impact from any of this
activity is low, all three sites will experience gusty
northwesterly winds (sustained at 20-25+ knots) through much of
the day on Wednesday.

&&

.PREV DISCUSSION... /issued 813 PM CDT Tue Apr 21 2020/

UPDATE...
With thunderstorm activity remaining well north and east of the
CWFA, have pulled mention of storms through midnight. The RAP is
about the only guidance suggesting some storms could fire across
the Rolling Plains. Surface flow out that way remains divergent.
However, as the upper level lift associated with the trough across
AZ, we could see enough dynamical cooling aloft to erode the cap
overnight.

PREV DISCUSSION... /issued 238 PM CDT Tue Apr 21 2020/

SHORT TERM...
A closed low was currently slowly moving east roughly along the
36th parallel. Stronger upper level jet winds will move overhead
today but especially later tonight into early Wednesday morning. The
bulk of the large scale lift will be associated with this bigger
push of stronger upper level winds.

The largest concern today is the strength of the capping that is in
place. A good surge of low level theta-e air was ongoing across the
Rolling Plains into the central Texas Panhandle extending up into
far southeastern Colorado. This has resulted in a very unstable axis
of air. Mixed layer CAPEs will max out at around 1500-2000 J/kg this
afternoon which will be coupled with extremely high shear and
helicity. The one but important issue is the cap which looks to hold
convection down for this afternoon. Almost all CAMs have a dearth of
convection in the southern Texas Panhandle but develop convection
across the northern Texas Panhandle where no capping is in place.
Instability will increase during the evening and overnight hours
with cooler temperatures at mid levels moving overhead from the
passing closed low. This time frame may be our best shot at seeing
any convection with elevated storms being able to take advantage of
the ample instability and shear.

Fog may be possible again tonight but is much more uncertain given
the expected rapidly changing conditions early Wednesday morning.
Although winds will most likely start out southeasterly this evening
a quick change will come as a strengthening surface cyclone moves
from the Texas Panhandle into Oklahoma on Wednesday. This will swing
winds around to the west/northwest early Wednesday morning possibly
allowing for a brief period of fog before the strong winds develop.
Surface winds will further increase through the morning into mid
afternoon. At the moment, guidance shows wind speeds just below
advisory criteria with the highest speeds across the extreme
southeastern Texas Panhandle.

LONG TERM...
Wind speeds will decrease slowly through the day and from west to
east fairly rapidly close to sunset as the storm system continues
to move off to the east. Thursday will see a west wind redevelop
and dry air spread across the Caprock. Combination of highs in the
low to mid 80s and a breezy west wind 15 to 25 mph will result in
an elevated fire danger for much of the afternoon across the South
Plains. A weak cold front arrives early Friday morning dropping
high temperatures about 10 degrees, then even more so on Saturday
when highs will be in the low 70s mainly due to increased cloud
cover. The ECMWF is now totally dry for the weekend while the GFS
continues to try and bring some precipitation into the northern
South Plains late Saturday afternoon. Will keep the forecast dry
as the post front airmass looks to be dry and any moisture will
have to arrive from aloft and northwesterly flow usually doesn't
favor much in the way of precipitation.

Temperatures will start to warm Sunday into the first part of next
week possibly getting back into the upper 80s to lower 90s in some
spots. Models remain variable at the end of the forecast but low-
level moisture may try to return to the region and a series of
weak shortwaves in northwesterly flow may help provide us an
outside shot at some storms but will keep forecast dry for now.

Jordan

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/23
Hazardous weather outlook, Apr 21, 8:43 PM CDT, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
843 PM CDT Tue Apr 21 2020

TXZ021>044-230145-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
843 PM CDT Tue Apr 21 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

There is a marginal risk for isolated severe thunderstorms this
afternoon and tonight across the the extreme southern Texas
Panhandle, the Rolling Plains, and the eastern South Plains. Storms
overnight will be capable of large hail up to two inches in
diameter, damaging wind gusts to 60 mph, and locally intense
rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty northwest winds may require a Wind Advisory for portions of
the far southern Texas Panhandle and northern portions of the South
Plains and Rolling Plains on Wednesday. Otherwise, the potential for
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:10 PM CDTSevere Thunderstorm WarningLUBStonewall43 min

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.